Sudbury

Sudbury health unit warns of an increase in overdoses

Health officials are warning about an increase in drug overdoses in the Sudbury area.

Health officials warn that street drugs may be cut or mixed with substances such as fentanyl or carfentanil

Sudbury Public Health warns that even a small amount of fentanyl or carfentanil can cause an overdose. (Lynne Sladky/The Associated Press)

Public Health Sudbury and Districts says there are multiple reports of an increase in overdoses throughout its districts. Officials are reminding the public that the illicit drug supply continue to be toxic.

Josée Joliat is a public health nurse with the Sudbury and Districts. She says because they've received so many reports of overdoses they decided to put out a warning.

She says says the reason for the increase remains to be seen. She says it could have something to do with the pandemic but if they look at the numbers from last year, there was also an increase in May 2019.

Joliat says they are asking people to avoid using drugs alone, if possible, while still maintaining physical distancing to reduce the risk of COVID-19 infection. Call someone before using drugs so they can call 911 if you become unresponsive.

To protect others from the risk of COVID-19 infection, the Government of Canada suggests that you wear a non-medical or cloth mask when physical distancing can't be maintained. They are also reminding of other safety measures, such as carrying a naloxone kit, and to avoid mixing drugs and alcohol.

Amber Fritz is with Réseau Access Network in Sudbury. She says drug overdoses are a serious problem anytime, let alone when there is an pandemic.

She says it is hard to tell people on one hand, don't use drugs alone, but to tell them simultaneously to stay six feet apart to protect them from possibly contraction of COVID-19.

"Our naloxone distribution is the highest I've ever seen it since I started doing this work."

Amber Fritz, outreach coordinator with Résseau Access Network, says the COVID-19 pandemic has made life even more difficult for people living with drug addictions. (Submitted by Amber Fritz)

Fritz says the drug supply is increasingly toxic.

"They're watching their friend overdose, they're watching their friends die". She says one thing that could make a big difference is offering a safe supply program that is an alternative to the toxic street supply. She says other cities in Ontario are offering this.

"Pharmaceutical grade opioid stimulants to those that are at a high risk of overdose or people who use drugs in general that are going to such a toxic market, would be an incredible option."

She says until then people will continue to see their friends die.

Overdose symptoms include:

  • blue lips or nails
  • dizziness and confusion
  • the person can't be woken up
  • choking, gurgling or snoring sounds
  • slow, weak or no breathing
  • drowsiness or difficulty staying awake

now